Minnesota, 2025Drought in Minnesota, April 1 to 8, 2025
April 1 to 8, 2025 · NWS FSD · 2 events in 2 counties and zones
Warming conditions and near average precipitation led to an improvement in drought conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warming conditions and near average precipitation led to an improvement in drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 9:22 PM CST, 2 hours 38 minutes earlier. Its key messages:
- Tonight, rain will spread into the area, gradually becoming a rain/snow mix to all snow for areas north of I-90. Highest probabilities for 2" or more of snow fall along the Highway 14 corridor.
- Tuesday evening, isolated strong to severe thunderstorms are possible. The main threat is hail and brief heavy rain. The area most likely to see stronger storms is south of a line from Yankton to Spencer IA.
- 48 hour precipitation probabilities Tuesday into Wednesday are roughly 60-90% for more than a half an inch of liquid for areas near and north of I-90, and much lower probabilities for 1" or more, especially the EC Ensemble.
- Weather dries out Wednesday afternoon. There exists some potential for further precipitation Thursday into Saturday. Temperatures during this time will be around normal to slightly below normal.
Area forecast discussion, Mar 31, 9:22 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1022 PM CDT Mon Mar 31 2025
.KEY MESSAGES...
- Tonight, rain will spread into the area, gradually becoming a
rain/snow mix to all snow for areas north of I-90. Highest
probabilities for 2" or more of snow fall along the Highway 14
corridor.
- Tuesday evening, isolated strong to severe thunderstorms are
possible. The main threat is hail and brief heavy rain. The
area most likely to see stronger storms is south of a line
from Yankton to Spencer IA.
- 48 hour precipitation probabilities Tuesday into Wednesday
are roughly 60-90% for more than a half an inch of liquid for
areas near and north of I-90, and much lower probabilities for
1" or more, especially the EC Ensemble.
- Weather dries out Wednesday afternoon. There exists some
potential for further precipitation Thursday into Saturday.
Temperatures during this time will be around normal to
slightly below normal.
&&
.DISCUSSION...
Issued at 221 PM CDT Mon Mar 31 2025
TODAY-TUESDAY: Midlevel clouds coupled with weak CAA into mid
afternoon will keep high temperatures a little below average for
this time of year. Average is in the low 50s, while today we'll peak
in the upper 30s over northwestern Minnesota to the mid to upper 40s
elsewhere. This evening and overnight, a midlevel wave will bring
rain and snow to the area. A band of frontogenesis coupled with
strong omega in the 750-650 mb layer will trigger these showers
beginning around midnight over south central South Dakota and
spreading northeastward through the early morning hours Tuesday. By
mid morning the frontogenesis band dissipates and the heavier
showers will slacken to very light. These light, periodic
showers are expected to continue through the afternoon.
The main question with these showers is going to be precipitation
type, and timing of any changeovers. Initially precipitation looks
to be rain in the late evening, gradually transitioning to a
rain/snow mix overnight for areas north of I-90. By the morning
commute, expect mostly snow to be falling in this area. Snow will
then change back over to rain from south to north from mid to late
morning. Snowfall totals will depend highly on when these
transitions happen. Snow ratios look to be less than 10:1, but with
available QPF be tween 0.5 to 1.0 inches, we could still see
accumulating snowfall. The current expected totals will range from
around 1-2 inches from I-90 and north to Highway 14, with the higher
end totals being closer to highway 14. From Highway 14 and north,
totals could range from 2-4 inches, with the higher totals again
being as you move north. If the storm tracks a bit farther south,
totals in this area could be slightly higher.
Winds during peak snowfall will be southeasterly between 15-20 mph
with gusts 25-30 mph. Occasional guts up to 35 mph are possible
through the afternoon. There is some indication that stronger
gusts could mix to the surface, but confidence is low. However,
we will need to monitor the winds as they come up. If the higher
gusts are realized a wind advisory may be necessary.
Considering the winds, some brief periods of reduced visibility
while snow is falling is possible. Blowing snow is less of a
concern due to warm ground temperatures likely melting the snow
shortly after contact. As mentioned in the previous discussion,
in order to get any appreciable accumulation before it melts,
snowfall rates will need to be in the 1 inch per hour range, and
current HREF guidance has snowfall rates between 0.25 and 0.5
inches per hour. SREF guidance indicates less than a 30%
probability of 1 inch per hour snowfall rates. In addition,
afternoon temperatures are expected to rise to the upper 30s to
40s, and so any accumulated snow is expected to melt rather
quickly.
TUESDAY NIGHT-WEDNESDAY: Tuesday night we are expecting a round of
stronger shower and thunderstorm activity. The main wave situated to
our west, with the associated surface low to the southwest will
place us soundly in the warm sector. As the system begins to
occlude, a push of strong WAA coupled with a 50-60 kt LLJ will
trigger showers and thunderstorms over south central South Dakota
Tuesday evening. As the system moves east elevated instability, 500-
1000 J/kg MUCAPE, and strong forcing could result in some of these
storms becoming strong to severe. The area most likely to see severe
thunderstorms is south of a line from Yankton to Spencer IA, where
the best instability exists. Considering the low freezing level,
roughly less than 7000 ft AGL, and the unidirectional shear, the
greatest threats with these storms looks to be hail the size of a
quarter to around the size of a half dollar, brief heavy downpours,
and wind gusts of 60 mph. As the system continues to the east we'll
begin to see the individual cells grow upscale into a line before
exiting our region to the east in the early morning hours. The
timing of the stronger storms looks to be roughly between 7pm
Tuesday to midnight. Lingering light showers will dry up by
afternoon. Winds behind the system will become northwesterly and
breezy with gusts around 30 mph Wednesday afternoon. Highs will
climb into the 40s and 50s.
THURSDAY AND BEYOND: A slow moving upper trough will bring more
chances for precipitation late Thursday through Saturday.
Conditions dry out for Sunday and the first part of next week.
Highs will be seasonable, in the upper 40s and 50s.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1017 PM CDT Mon Mar 31 2025
Surge of precipitation continues to cross SD late this evening,
likely to reach the James River valley by 12-2am and I-29 by
3-5am, tracking quickly east into Southwest Minnesota by
daybreak. The rate may appear sufficient for a burst of light to
moderate snow, transitioning to rain as daybreak arrives. MVFR
to IFR ceilings and visibility will be likely in moderate
precipitation.
Scattered showers will then redevelop and lift northward through
mid-day before a lull to transition to drizzle takes place at
times later in the afternoon. Throughout the day a strong
southeast wind is expected with occasional gusts between 30 and
40 knots.
By the evening increasing risks for showers and thunderstorms
move into the region, as MVFR to IFR ceilings continue.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 4 AM to 4 PM CDT Tuesday for
SDZ039-040.
MN...Winter Weather Advisory from 4 AM to 4 PM CDT Tuesday for
MNZ071-072.
IA...None.
NE...None.
&&
DISCUSSION...AJP
AVIATION...DuxHazardous weather outlook, Mar 31, 3:33 PM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
433 PM CDT Mon Mar 31 2025
IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>054-
057>071-012145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld-
Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Union-
433 PM CDT Mon Mar 31 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.
.DAY ONE...Tonight
Rain and snow with gusty winds will move into the area beginning late
tonight and continuing through Wednesday. Minor accumulations will
be possible by daybreak, along and north of I-90.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow and rain will continue into early Tuesday afternoon,
especially in the higher elevations of the Buffalo Ridge. Total
snow accumulations will range from 1 to 3", especially along
Highway 14. Warm afternoon temperatures will melt most of the
fallen snow.
Isolated strong to severe storms will also be possible on Tuesday
evening, with the better chances along and south of a Yankton to
Spencer Iowa line. The main threat will be quarter to half dollar
sized hail, and brief heavy downpours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-012145-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Kingsbury-Brookings-Lake-Moody-
433 PM CDT Mon Mar 31 2025
This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.
.DAY ONE...Tonight
Rain and snow with gusty winds will move into the area beginning late
tonight and continuing through Wednesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow accumulations of 1 to 3 inches will be possible by early
afternoon Tuesday. Locally higher amounts may be possible along
the Buffalo Ridge. Winds may gust to 40 mph at times.
Additional showers and thunderstorms may be possible by Tuesday
night. While severe storms are not likely, moderate rain is
possible. Rain may change back into snow by Wednesday morning,
with additional minor accumulations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Lincoln
- When
- April 1, 12:00 AM CST to April 8, 12:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) early month.
Drought, Lyon
- When
- April 1, 12:00 AM CST to April 8, 12:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) early month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in South Dakota, April 1 to 3, 20252 deaths · 1 injured · 11 events
- Tornado and Hail in Missouri, April 1 to 2, 2025$100,000 · EF2 · 12 events
- Winter Weather in Pennsylvania, April 1, 2025$100,000 · 1 event
- Flash Flood and Hail in Kansas, April 1 to 2, 2025$30,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Oklahoma, April 1 to 2, 20252.5 in hail · 40 events
- Drought in Texas, April 1 to 30, 202530 events
- Winter Storm and Winter Weather in Minnesota, April 1 to 3, 202530 events
- Drought in New Mexico, April 1 to 30, 202528 events
- Strong Wind in Puerto Rico, April 1 to 2, 2025$32,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202527 events
- Tornadoes and Hail in Kansas, April 1 to 2, 20251.5 in hail · 24 events
- Dust Storm and High Wind in New Mexico, April 1, 202567 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257079, 1257080.